One man dead after overdose; Durham Police no closer to finding source of toxic drugs on streets of Oshawa and Durham Region
Published September 8, 2021 at 1:44 pm
Durham Police are no closer to finding the source of a toxic batch of street drugs that led to a dozen overdoses in a 24-hour period last week and prompted a public warning from the police service.
One man died from an overdose while the others were saved thanks to the administration of Naloxone.
Durham Police did not say whether the overdoses were due to fentanyl or another opioid but Chris Bovie, the Director for Corporate Communications for the DRPS, said they were not confined to one city but scattered “all across the region.”
The public warning on social media was not the first time Durham Police has gone that route this year, though the last warning was confined to downtown Oshawa.
Ontario’s opioid crisis has worsened dramatically during the pandemic, with the homeless population and those who were unemployed accounting for a significant portion of fatal overdoses, a new report has found.
The Ontario Drug Policy Research Network at Toronto’s St. Michael’s Hospital found fatal opioid overdoses were up more than 75 per cent after COVID-19 hit in 2020, compared to the year before.
“It’s alarming because these increases in overdose deaths are continuing unabated,” said Tara Gomes, a co-author of the report. “Historically we haven’t seen an urgency of action by governments to address this, but we need that.”
The report said 2,050 people died of opioid overdoses between March 2020 and December last year, compared to 1,162 in the same time period in 2019 – an increase of just over 75 per cent.
A look at headlines plucked from the (virtual) pages of this online newspaper bears those numbers out, with stories of opioid epidemics in Brampton, Hamilton, Halton and Mississauga, as well as Oshawa and Durham Region.
Police are reminding residents that it is dangerous to use non-prescription drugs purchased from unregulated sources. Illicit drugs may contain contaminates that can cause overdoses and are undetectable to the user.
If you use drugs or know someone who does these tips can help prevent an overdose:
• Never use drugs alone
• Be careful about dosage size: There is no safe level of illicit drug use
• Avoid mixing drugs
• Know the signs and symptoms of an overdose and call 9-1-1 if you or someone you know is possibly overdosing
• Have a Naloxone kit available
For more information call the overdose prevention line at 1-888-853-8542.Insauga's Editorial Standards and Policies